Mississippi, 2002

Damaging Wind in Mississippi, August 2, 2002

August 2, 2002 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 2, 1:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 1:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT FRI AUG 2 2002

MAIN FORECAST CHALLENGES WILL BE TIMING AND INTENSITY OF SHORTWAVES
AND STRENGTH OF RIDGING FROM THE N. MODELS ONCE AGAIN DIFFER ON
STRENGTH AND POSITION OF WAVES MOVING OVER REGION BENEATH HIGH
PRESSURE RIDGE POSITIONED TO OUR NORTH. WATER VAPOR PIX SHOW DEFINED
SHORTWAVES IN FLOW...MORE IN LINE WITH AVN THAN MORE ILL DEFINED
ETA...SO WILL FOLLOW AVN SOLUTION.

SHORTWAVE FORECAST TO DROP ACROSS REGION TONIGHT WITH ASSOCIATED
UPPER JET MAX BUT MOST ACTIVITY WILL END DURING THE EVENING. NEXT
WAVE FORECAST ACROSS SE MS CORNER TOMORROW BUT WITH LITTLE OR NO JET
SUPPORT. UPPER TROF DEVELOPING TO THE E BECOMES MORE DEFINED SUNDAY
AS CENTER OF BROAD TROF SHIFTS INTO THE NRN GULF. ANOTHER WAVE TO
PUSH INTO ERN ZONES SUNDAY ABD CROSS THE REGION SUNDAY NIGHT. WEAK
UPPER LEVEL SHEAR ZONE ALSO NOTED ACROSS SE COUNTIES TO LIFT SLOWLY
NWD AND 850 MB LOW SHIFTS WWD INTO ERN ZONES BY 00Z MON.
HOWEVER...MODELS SHOW SIGNIFICANT DECREASE IN MOISTURE FIELD WITH
MEAN RH VALUES LESS THAN 40 PERCENT AND PRECIPTABLE WATER BELOW 1.5
INCHES FOR THE FIRST TIME IN A WHILE. WILL KEEP BEST CHANCE OF RAIN
EAST CENTRAL AND SRN POPS BUT SHOULD SEE MORE HIT AND MISS
CONVECTION RATHER THAN LARGE CONVECTIVE ELEMENTS WITH HEAVY RAIN.
ANOTHER VORT LOBE IS SHIFTED ACROSS THE REGION SUNDAY NIGHT. THE
UPPER SHEAR ZONE CONTINUES AND THE 850 MB LOW WILL BE CENTERED OVER
EAST CENTRAL MS BY MONDAY MORNING SO WILL KEEP AT LEAST SLIGHT
CHANCE POPS FOR SUNDAY NIGHT.

FALT UPPER TROUGH TO BE POSITIONED FROM TX COAST TO FL PANHANDLE BY
MONDAY WITH INCREASING MOSITURE FIELDS AND AN 850 MB LOW ACROSS THE
FORECAST AREA. PRECIPITABLE WATER VALUES RETURN TO 2 INCHES AND
ABOVE SO WILL INCREASE POPS TO AT LEAST CHANCE ALL OF REGION.

UPPER TROUGH SHIFTS TO S AND W WITH TIME AND WILL RETURN TO MORE OF
A SCATTERED AFTERNOON CONVECTION REGIME WITH ISOLATED CELLS THROUGH
THE EARLY EVENING. BEST RAIN CHANCE WILL BE SRN AREAS THROUGH THE
EXTENDED PERIOD AS UPPER RIDGING HAMPERS CONVECTION N.

PRELIM NUMBERS...
JAN 72/94/71/93/73 1213
MEI 71/93/70/92/72 1324

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 2, 1:19 PM CST, 3 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
219 PM CDT FRI AUG 02 2002

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR THE
REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING
HOURS...MAINLY ACROSS PORTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI. THE MAJORITY OF THE THUNDERSTORMS WILL OCCUR SOUTH
OF INTERSTATE 20. ACROSS THIS SAME GENERAL AREA...STRONG
INSTABILITY AND SUPPORT FROM THE UPPER LEVEL JET STREAM...WILL
BRING THE POSSIBILITY OF SOME THUNDERSTORMS BECOMING SEVERE. ANY
SEVERE STORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUST TO
60 MPH...SMALL HAIL AND FREQUENT LIGHTNING. THE STRONGEST
ACTIVITY WILL OCCUR BETWEEN 3 AND 8 PM...AND DIMINISH AROUND
SUNSET.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED LATER THIS
AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
August 2, 5:00 PM CST
Where
Jones County, Laurel
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -89.133

Numerous trees and powerlines were blown down in the Myrick area. A tree also fell on a house, which resulted in minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317040.